Florida, 2005

Lightning Strike in Florida, August 7, 2005

August 7, 2005 · NWS JAX · 1 event in 1 county or zone

Three homes were stuck by lightning. Only minor damage was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Three homes were stuck by lightning. Only minor damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 7, 8:48 AM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 7, 8:48 AM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
948 AM EDT SUN AUG 7 2005

.PUBLIC UPDATE...TWO PESKY AREAS OF LOW PRESSURE CONTINUE AT THE
SURFACE...ONE WEAK LOW CENTERED IN NORTH FLORIDA ATLANTIC WATERS
WITH SLIGHTLY STRONGER LOW CENTERED ALONG FLORIDA PANHANDLE
COASTLINE. ALOFT...CUT-OFF LOW CONTINUES OVER THE SOUTHEAST UNITED
STATES WITH ANTICYCLONE IN THE WESTERN ATLANTIC. POSITION OF THESE
UPPER LEVEL FEATURES CONTINUES TO DRAW MOIST TROPICAL CONDITIONS
ACROSS JAX CWA...WITH 12Z KJAX SOUNDING ONCE AGAIN INDICATING PWAT
JUST SHY OF 2 INCHES...WITH SLIGHTLY MORE MOIST CONDITIONS FURTHER
WEST WITH TLH SOUNDING INDICATING PWAT OF 2.25 INCHES. STORM MOTION
CONTINUES TOWARD THE NORTHEAST AROUND 10 KNOTS. THUS...WEST COAST SEA
BREEZE WILL ONCE AGAIN DOMINATE THIS AFTERNOON...WITH CONVECTION
INITIATING ACROSS WESTERN ZONES BY MIDDAY GIVEN LOWER FORECAST
CONVECTIVE TEMP OF AROUND 85 DEGREES COUPLED WITH ARRIVAL OF
SHORTWAVE ACTIVITY. CONVECTION SHOULD GET GOING AROUND 1 OR 2 PM
ACROSS EASTERN ZONES DUE TO CONVECTIVE TEMPS IN THE UPPER 80S.
DUE TO NORTHEAST FLOW...SEA BREEZE COLLISION WILL OCCUR EAST OF
INTERSTATE 75 AND LIKELY CLOSER TO U.S. HIGHWAY 301...WITH CONVECTION
ONCE AGAIN PROPAGATING BACK TO EAST COAST DURING THE LATE AFTERNOON.
MAIN CONCERN FOR TODAY WILL BE HEAVY RAINFALL POTENTIAL...WITH
ISOLATED PULSE STRONG STORM PRODUCING WIND GUSTS TO AROUND 40 MPH.
WILL UPDATE FORECAST PACKAGE TO REMOVE MORNING WORDING...OTHERWISE
TEMPS APPEAR ON TRACK WITH LIKELY POPS THIS AFTERNOON...EXCEPT
CATEGORICAL POPS FOR PORTIONS OF GA INTERIOR WHERE DYNAMICS WILL BE
SLIGHTLY ENHANCED.

&&

.MARINE UPDATE...REGIONAL OBS INDICATE VARIABLE WINDS OF 10 KNOTS OR
LESS IN THE LOCAL WATERS. SEAS WERE 2 TO 4 FEET...HIGHEST ACROSS GA
LEGS. UPTICK IN SEAS IS DUE TO LONG FETCH OF EASTERLY WINDS RESULTING
FROM WEAK LOW PRESSURE JUST NORTH OF THE LOCAL WATERS AND ELONGATED
W-E ORIENTED HIGH PRESSURE OFFSHORE MID-ATLANTIC STATES REGION. SEAS
UPWARDS OF 4 FEET TO CONTINUE REMAINDER OF TODAY AND THROUGH TONIGHT.
CURRENT FORECAST PACKAGE HAS A GOOD HANDLE ON EXPECTED CONDITIONS...
NO CHANGES PLANNED WITH MID-MORNING PACKAGE. &&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

.PREVIOUS PUBLIC...LOOP OF WATER VAPOR IMAGERY SHOWS MID-UPPER RIDGE
NEAR 32N74W AND MID-UPPER LOW NEAR SRN AL. THUS THE FORECAST AREA
REMAINS IN MOIST SLY FLOW IN BETWEEN THESE TWO SYSTEMS. AT SFC...
WEAK LOW PRES HAS REMAINED Q-STNRY OFF THE SE GA COAST WITH WIND
FLOW OVER THE FORECAST AREA LIGHT FROM THE SW AND W. ANOTHER LOW
WAS JUST S OF PANAMA CITY WITH LOW LEVEL MOISTURE CONVERGENCE
E ALONG THE FL COAST TO CEDAR KEY. TEMPS A SHADE COOLER THAN THIS
TIME LAST NIGHT DUE TO RAINFALL-COOLED BOUNDARY LAYER. AT THIS TIME
GFS SEEMS TO HANDLE THE PRECIP BETTER THAN THE NAM.

.SHORT TERM...FOR TODAY MODELS MOVE THE SFC LOW ENE SLOWLY WHILE
DEEP MOISTURE WITH PWATS NEAR 2 INCHES REMAINS OVER THE FORECAST
AREA. CURRENT SATELLITE IMAGERY SHOWS MOSTLY CLOUDY CONDS OVER THE
AREA BUT EXPECT SOME THINNING OF CLOUDINESS TO SEE SOME SUN IN THE
MORNING ALLOWING DE-STABILIZATION. DESPITE SOME NVA OVER THE AREA...
UPPER LEVEL DIVERGENCE COMBINED WITH HEATING AND DECENT INFLUX OF LOW
LEVEL MOISTURE FROM THE GULF OF MEXICO SUGGESTS LIKELY POPS AREA-WIDE
AGAIN WITH CATEGORICAL AGAIN OVER SE GA CLOSER TO UPPER DIVERGENCE.
MAY ALSO INSERT LOCALLY HEAVY RAINFALL IN ZONES DUE TO SLOW STORM
MOTION AND POSSIBLE TRAINING ECHOES. KIS LOOK TO BE ABOUT 32-35.
WILL MAINTAIN HIGH CHANCE TO LIKELY POPS TONIGHT PERIOD AS CONVECTION
WINDS DOWN IN THE EVENING. SIMILAR CONDS EXPECTED FOR MON EXCEPT
UPPER LEVEL BEGINS TO SHOW MORE INFLUENCE OF UPPER RIDGING OVER THE
FORECAST AREA THUS THE REDUCTION IN POPS COMPARED TO TODAY. AGAIN GO
WITH AT LEAST CHANCE POPS INTO MON NIGHT. BY TUE...BROAD SFC LOW WILL
NEAR CENTRAL GA AND ALABAMA WITH LOW LEVEL FL0W FROM S AND SW. MORE
DRAMATIC DIFFERENCES IN MODELS WITH GFS SHOWING GREATER DEEP LAYER
MOISTURE AND LIFT THAN NAM. FOR NOW WILL CONTINUE WITH A BLEND WHICH
MATCHES PREVIOUS FORECAST BUT IF GFS IS CORRECT WILL PROBABLY NEED TO
UP POPS IN LATER FORECASTS. TEMP FORECAST USED A BLEND.

.LONG TERM...LITTLE CHANGE FROM PREVIOUS FORECAST AS SW FLOW WILL
CONTINUE DURING THE WEEK. 5H HEIGHTS INCREASE SLIGHTLY AS MEAN LAYER
RIDGE BUILDS TO THE S AND E OF THE FORECAST AREA. STILL ADEQUATE
MOISTURE IN STORE TO SUPPORT NORMAL RAIN CHANCES AND CLIMO TEMPS.

&&

.PREVIOUS MARINE...TROUGH EXTENDS OVER THE WATERS FROM THE LOW OVER
THE NORTHERN GULF COAST REGION. BUOY WINDS INDICATE SSE WINDS OVER
OUR FL WATERS WITH A MORE ELY COMPONENT OVER THE GA AND SC WATERS.
SPEEDS ARE 10 KT OR LESS WITH SEAS 2-4 FT. LIGHT SOUTHERLY FLOW WILL
CONTINUE TODAY THRU MON...THEN AS THE LOW TO OUR WEST ADVANCES
INLAND HIGH PRESSURE WILL BEGIN TO BUILD OVER SOUTH FL. TUE THRU
THU SSW WILL SET UP OVER THE AREA. NO HEADLINES EXPECTED.

&&

ZAPPE
Hazardous weather outlook, Aug 7, 9:52 AM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1052 AM EDT SUN AUG 7 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-072200-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1052 AM EDT SUN AUG 7 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...LOCALLY HEAVY RAINFALL POSSIBLE...
...MODERATE RISK OF RIP CURRENTS NORTH OF ST. AUGUSTINE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY DEVELOPING THIS
MORNING ALONG AND WEST OF INTERSTATE 75 THEN SPREADING NORTHEAST
TOWARD THE ATLANTIC COAST AND BECOMING NUMEROUS DURING THE AFTERNOON
AND EVENING. THE MAIN CONCERNS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING...STRONG AND GUSTY WINDS...AND LOCALLY HEAVY RAINFALL OF UP
TO 2 TO 3 INCHES IN A FEW AREAS. TEMPORARY LOCALIZED FLOODING IS
POSSIBLE ESPECIALLY IN LOW AND POOR DRAINAGE AREAS. STORMS WILL BE
MOVING NORTH TO NORTHEAST AROUND 10 MPH.

A MODERATE RISK OF RIP CURRENTS EXISTS NORTH OF ST. AUGUSTINE TODAY.
SEE THE LATEST SURF ZONE FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE EXPECTED EACH DAY. LOCALLY HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS

In the hours before

Special weather statement, Aug 7, 11:51 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1251 PM EDT SUN AUG 7 2005

FLZ040-071730-
MARION-
1251 PM EDT SUN AUG 7 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 130 PM EDT...

AT 1251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
10 MILES WEST OF SANTOS TO 10 MILES SOUTHWEST OF SUMMERFIELD...OR
ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF OCALA TO 11 MILES
NORTHWEST OF WILDWOOD...MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
OCALA...SUMMERFIELD AND SANTOS THROUGH 130 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY DOWNPOURS WILL ALSO
OCCUR.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Aug 7, 12:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
138 PM EDT SUN AUG 7 2005

FLZ036-071830-
ALACHUA-
138 PM EDT SUN AUG 7 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 230 PM EDT...

AT 138 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF ARCHER...OR ABOUT 5
MILES NORTHEAST OF BRONSON...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ARCHER AND GAINESVILLE
THROUGH 230 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP

The radar

The Jacksonville radar (KJAX), 146 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marion

When
August 7, 1:00 PM EST
Where
Marion County, Ocala
Reported by
EMERGENCY MANAGER
Coordinates
29.210, -82.057 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470836.